Alert archive / South Dakota / Areal Flood Warnings in 2011

Areal Flood Warning 2, NWS Sioux Falls, SD

March 17, 2011Kingsbury County, Lake County, Miner County, South Dakota

NWS Sioux Falls, SD issued this areal flood warning at Mar 17, 2011, 8:43 AM CDT for Kingsbury County, Lake County, Miner County, South Dakota. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2011, 8:43 AM CDT (13:43 UTC)
Expired
Mar 18, 2011, 8:30 AM CDT
In force
24 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Kingsbury County, SD, Lake County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -206 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-206 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WGUS43 KFSD 171343
FLWFSD

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 AM CDT THU MAR 17 2011

SDC077-079-097-181330-
/O.NEW.KFSD.FA.W.0002.110317T1343Z-110318T1330Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINER SD-LAKE SD-KINGSBURY SD-
843 AM CDT THU MAR 17 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLOOD WARNING FOR MELTING SNOW IN...
  KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 830 AM CDT FRIDAY

* AT 840 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
  FLOODING ACROSS THE WARNED AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM MELTING SNOW WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4452 9718 4418 9716 4418 9691 4386 9691
      4386 9783 4452 9783

$$

GILLISPIE

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Mar 17, 3:08 AM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Mar 17, 3:08 AM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 AM CDT THU MAR 17 2011

.DISCUSSION...
AT THIS TIME NO MORE THAN PATCHY VERY HIGH BASED VIRGA LOOKS TO BE
MOVING OVER FORECAST AREA THIS MORNING. HAVE THEREFORE CUT ALL
MENTION OF LIGHT RAIN FOR TODAY. LIKEWISE...MODELS HAVE BEEN
OVERDOING LOW LEVEL MOISTURE WITH NO SIGN OF THE STRATUS DECK AND
ANY DRIZZLE WE EARLIER DEEMED POSSIBLE FOR THIS MORNING. SKIES IN
FACT COULD BECOME FAIRLY SUNNY AS WAVE MOVES ON TO THE NORTHEAST AND
HIGH CLOUDS DECREASE. DEVELOPING FAIRLY LIGHT NORTHWESTERLY FLOW
WILL KEEP TEMPERATURES COOLER TODAY AS WE HAVE BEEN FORECASTING BUT
STILL QUITE MILD WITH LOTS OF 50S HIGH TEMPERATURES...SOME 40S FAR
NORTH AND A FEW 60S SIOUX CITY AREA.

NEXT WEAK WAVE IS FORECAST TO BRING A LITTLE LIGHT RAIN THREAT TO
THE SOUTHERN FORECAST AREA LATE TONIGHT AND FRIDAY...MAINLY MORNING
AS ALL MODELS WEAKEN THE SYSTEM DURING THE DAY. DONT LOOK FOR MUCH
MORE FROM THIS SYSTEM BUT WITH THE INCREASE IN MID AND LOW LEVEL
MOISTURE...IT IS WORTH A CHANCE MENTION. JUST A LITTLE MORE COOLING
LOOKS GOOD.

FRIDAY NIGHT AND EARLY SATURDAY LOOK DRY AND SEASONABLY MILD.
DEVELOPING SPRING TYPE SHOWERS SYSTEM SETS UP FOR LATER IN THE
WEEKEND WITH INCREASING SOUTHWEST FLOW ALOFT...AND VERY FAVORABLE
THERMAL PATTERN AND MID LEVELS ALONG WITH SOME MODEST INSTABILITY
INCREASE. WILL KEEP THE RAIN/ISOLATED THUNDERSTORM THREAT FOR
SATURDAY NIGHT AND SUNDAY. WITHOUT STRONG DYNAMICS DO NOT AT THIS
TIME EXPECT A RAIN BIG AND GENERAL ENOUGH TO ADD MUCH WOE TO THE
RIVER FLOODING SITUATION. THE RAIN THREAT EBBS BY MONDAY AS UPPER
RIDGING TEMPORARILY TAKES OVER. STRONG SHORT WAVE THEN BRINGS RAIN
OR RAIN/SNOW THREAT AND TURN TO COOLER BY ABOUT TUESDAY. / WILLIAMS

&&

.AVIATION...
SURFACE COLD FRONT BISECTING THE CWA NEAR KMML-KFSD-KYKN LINE AS OF
08Z AND WILL CONTINUE PUSHING SLOWLY THROUGH THE EASTERN HALF OF THE
FORECAST AREA THIS MORNING WITH INCREASING NORTHWEST FLOW DEVELOPING
BEHIND THE FRONT BY MIDDAY. EARLIER DISCUSSION MENTIONED POTENTIAL
FOR LOW STRATUS TO DEVELOP IN CENTRAL PLAINS AND SPREAD NORTHWARD
INTO NORTHWEST IOWA AHEAD OF THE FRONT...AND NOW STARTING TO SEE
INDICATIONS OF THIS DEVELOPMENT IN EASTERN KANSAS WITH PATCHY MVFR
CEILINGS BEING REPORTED AT 08Z. THIS MOISTURE STILL FORECAST TO
EXPAND NORTHWARD AHEAD OF THE COLD FRONT...THOUGH TIMING FOR MVFR
CEILING INTO KSUX STILL QUESTIONABLE AS HIGHEST MOISTURE MAY DRIFT
JUST TO THE EAST OF KSUX TAF LOCATION. HAVE SCATTERED MVFR LEVEL
CLOUDS COMING INTO KSUX THIS MORNING...BUT WILL WATCH FOR POSSIBLE
BRIEF PERIOD OF BROKEN MVFR CEILING BEFORE THE FRONT MOVES THROUGH
AROUND 13Z-15Z. PERIOD OF MVFR CEILING MORE LIKELY IN KSLB-KSPW AREA
14Z-18Z TIMEFRAME. OTHERWISE VFR CONDITIONS EXPECTED TO PREVAIL OVER
THE FORECAST AREA THROUGH 12Z FRIDAY.     /JH

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS/JH
Hazardous weather outlook, Mar 17, 4:51 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT THU MAR 17 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
FLOODING WILL CONTINUE TO INCREASE FOR PARTS OF THE JAMES
RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX
RIVER...ROCK RIVER...AND THE DES MOINES RIVER FOR AT LEAST THE
NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 7:59 PM CDTRiver Flood WarningFSDMinnehaha63 hr
Mar 16, 10:06 PM CDTRiver Flood WarningFSDMinnehaha37 hr
Mar 16, 10:06 PM CDTRiver Flood WarningFSDMcCook6 days
Mar 17, 8:21 AM CDTRiver Flood WarningFSDLincoln, Minnehaha13 hr

Nearby

Areal Flood Warnings in South Dakota, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.